Herbs and Anticoagulant Medication
Herbs and Anticoagulant Medication
May 1999; Volume 1: 46-47
By Tieraona Low Dog, MD
One question physicians frequently ask is: "can this herb be taken if a patient is on warfarin?" This is difficult to answer with any degree of certainty because very little published research on the subject exists.
Any substance that alters the uptake or metabolism of warfarin; the uptake or metabolism of vitamin K; the synthesis, function, or clearance of any factor or cell involved in hemostasis or fibrinolysis; or the integrity of any epithelial surface, can be potentially dangerous for those taking oral anticoagulants.1
Herbal medicines are quite complex, containing hundreds of constituents that produce numerous changes in our physiology. A number of herbs contain constituents that have some inhibitory action upon platelet aggregation. Ginkgolides found in ginkgo leaves inhibit platelet activating factor (PAF) and thus reduce platelet aggregation. Numerous in vitro studies have shown that garlic and ginger may also inhibit platelet aggregation.
Although inhibition of platelet aggregation does not alter the prothrombin time (PT), the risk of serious bleeding increases. Combining warfarin with aspirin or other NSAIDS increases the risk of gastric ulceration and bleeding. As a rule, when two substances with similar therapeutic effects are combined, there is an additive effect. Thus, herbs that inhibit platelet aggregation, taken concurrently with warfarin, may increase anticoagulation.
Antibiotics can also prolong bleeding time, increasing the international normalized ratio (INR) by reducing the number of bacteria in the gut that synthesize vitamin K. Many plants are rich in phenolic compounds and other antimicrobial substances that can reduce the number of bacteria in the gut. Thyme, large doses of garlic, and goldenseal (to name a few) have antibacterial effects and there is no way to predict their effect on gut bacteria.
The list of possible interactions with oral anticoagulants grows larger everyday. We used to think that acetaminophen and warfarin were safe when taken together. However, when combined with warfarin, acetaminophen is associated in a dose-dependent manner with an INR greater than 6.0.2 There is simply no way to say with absolute confidence whether an herb will interact with warfarin in a specific patient.
So what does this all mean? Physicians should counsel their patients about the risks and benefits of oral anticoagulation medication and stress the need to inform the health care provider of changes in diet or the use of supplement, botanical, or other over-the-counter medication. Draw the PT/INR four to six days after the patient begins the new therapy and adjust the warfarin as necessary. If there is concern about bleeding time, have this checked as well. Be watchful, adjust warfarin as necessary, and monitor bleeding times in those who are exploring their many health options with natural medicine.
1. Goodman & Goodman. The Pharmacological Basis of Therapeutics. 9th Ed. Hardman JG, Limbird LE, eds. New York, NY: McGraw Hill Pub; 1996: 1348-1349.
2. Hylek EM et al. Acetaminophen and other risk factors for excessive warfarin anticoagulation. JAMA 1998;279:657-662.May 1999; Volume 1: 46-47
Subscribe Now for Access
You have reached your article limit for the month. We hope you found our articles both enjoyable and insightful. For information on new subscriptions, product trials, alternative billing arrangements or group and site discounts please call 800-688-2421. We look forward to having you as a long-term member of the Relias Media community.